Kansas, 2020

Hail and Damaging Wind in Kansas, August 14, 2020

August 14, 2020 · NWS GID · 6 events in 3 counties and zones

Arguably the most noteworthy individual thunderstorm of the 2020 convective season within this six-county North Central Kansas area rolled southward across portions of Jewell, Mitchell and mainly eastern Osborne counties on this Friday evening, highlighted by several reports of large to very large hail. Of the counties impacted by this supercell, Jewell was hardest-hit, as copious amounts of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$25 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Arguably the most noteworthy individual thunderstorm of the 2020 convective season within this six-county North Central Kansas area rolled southward across portions of Jewell, Mitchell and mainly eastern Osborne counties on this Friday evening, highlighted by several reports of large to very large hail. Of the counties impacted by this supercell, Jewell was hardest-hit, as copious amounts of tennis ball to softball size hail stones crashed down onto areas in and near the communities of Mankato and Jewell, causing extensive damage to homes, vehicles and area crops. The hail size toned down somewhat farther south into Mitchell and Osborne counties, where limited reports included ping pong ball size stones in Cawker City and golf ball size south of Osborne. Although damaging winds were not a major player during this event, several mesonets clocked gusts of at least 40-50 MPH, and a Kansas Mesonet site near Jewell reached severe-criteria with 65 MPH. Flooding was not much of an issue, with convection staying progressive enough to keep rainfall amounts largely under one inch.

Breaking down event timing and meteorological background, this giant storm invaded northern Jewell County between 7-8 pm. CDT, having already propagated south-southwestward for roughly 90 miles since its inception in east central Nebraska about three hours prior. As it drifted southward into Mitchell County between 8-9 p.m. CDT it started merging with a much smaller, separate storm that had flared up over central Osborne County. Finally, between 9-10 p.m. CDT, the now-merged supercell cluster continued southward while exiting the local area into central Kansas, ending all local storms for the night. This was actually a fairly conditional severe weather setup for North Central Kansas, with various pros and cons for/against robust activity. In the mid-upper levels, the local area resided a fair distance south of a vigorous shortwave trough swinging across the Dakotas towards northern MN, resulting in fairly limited forcing aloft. Also working against convection (especially widespread severe) was a plume of warm mid level temperatures, with 700 millibar values of 12-14C promoting a healthy cap. On the other hand, low-level forcing was seasonably-strong, as a well-defined cold front slid southeastward into the area during the evening. Ahead of this boundary, a significantly-unstable airmass awaited, featuring temperatures in the upper 80s-low 90s F/dewpoints upper 60s-mid 70s F, yielding impressive mixed-layer CAPE up to around 4500 J/kg. This extreme instability, in the presence of sufficient deep-layer wind shear around 35 knots, clearly fostered a mesoscale environment capable of stout convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 14, 5:31 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 14, 5:31 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
631 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday)
Issued at 339 PM CDT Fri Aug 14 2020

Right now the main focus is the today and tonight period and the
frontal passage that may (or may not) produce some convection.

Currently, the frontal boundary is already starting to pass through
central portions of the area. A prefrontal trof that passed through
earlier has triggered a weak line of a few storms in the southeast
CWA and into Omaha's CWA. This gives me a little more confidence
that the front could produce a strong line of convection. However,
there is still some uncertainty here (even with it being in the
immediate short term), there is the very real possibility that there
will be a split in the convection over the CWA. This would most
likely be a NW-SE corridor right through the middle of our coverage
area. This would be an unfortunate outcome for areas that really
could use the rain.

Severe potential looks to be mainly a concern later as the afternoon
goes on and into the early evening hours. Large hail and damaging
winds would be the main concerns with the potential for ping pong
size hail and 60 mph wind gusts. Mid level lapse rates look rather
favorable for severe storms...if we can break the cap and poor low
level lapse rates. The prefrontal trof may have aided in eroding the
cap slightly which would then aid in the development of convection.
However, frontal lifting may still end up not being strong enough to
overcome the cap in a few places...but this will be very hit or miss
and nearly impossible to nail down. Convection should then clear out
promptly with the passage of the front to the south in the overnight
hours. The front is very clear and defined on current satellite and
obs, with totally clear skies behind the front.

Putting today's convective weather aside... Kept highs pretty
consistent with the previous forecast, with mild lows tonight in the
50s and 60s and more seasonable highs tomorrow in the lower to mid
80s. Winds behind the front switch around to being northerly, albeit
briefly until sfc high pressure slides through on Saturday
morning and brings back southerly winds. There is a very slight
chance of some precip across the southwest CWA tomorrow afternoon
and evening, but that is really only supported by the NAM and the
GFS.

.LONG TERM...(Saturday night through Friday)
Issued at 339 PM CDT Fri Aug 14 2020

We're looking at a fairly mundane forecast after today. Upper level
ridging amplifies over the western CONUS as the center of the upper
level high back tracks to the northwest. With this pronounced ridge
in the west and broad troughing in the east, we end up sandwiched
between the two. This will result in rather pronounced northerly and
north-northwesterly flow aloft for the Greater Plains area. This
pattern looks like it will stay put for at least the remainder of
the 7-day forecast period and possibly even further. Even though
this means we would be subjected to any ridge running short waves,
the likelihood looks slim at this point. The remainder of the
7-day period should be overwhelmingly dry with temperatures
slightly on the warm side, but not "hot". Highs will be mainly in
the mid to upper 80s with modest dewpoints in the 50s and 60s.
This period will feel more like typical August weather and should
be further on the comfortable side in terms of relative humidity.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 629 PM CDT Fri Aug 14 2020

The front has moved through the terminals and winds are starting
to diminish. The clouds will diminish through the evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...JCB
Hazardous weather outlook, Aug 14, 2:26 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Fri Aug 14 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon into this evening, there is the potential for a
narrow band of isolated to scattered thunderstorms to develop
along an advancing cold front, and gradually move southeastward.
Even at this near time range, there is still some uncertainty
regarding whether there might only be a few isolated storms along
this front, or perhaps several. No matter how sparse or numerous
storms might be, the potential exists for some to become severe,
with the primary threats being hail up to around ping pong ball
size, and wind gusts to around 60 MPH. Although nearly the entire
outlook area is under at least a Marginal Risk of severe storms,
the primary area of concern is southeast of a line from Genoa, to
Grand Island to Beaver City Nebraska, and including north central
Kansas. The main time frame for possible severe storms is 3 to 11
PM.

By midnight, any lingering chances for storms should be confined
to north central Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday into Sunday, there are intermittent, small chances for
thunderstorms mainly within southern and southwestern portions of
the outlook area. Severe storms are not currently anticipated.

Beyond Sunday, the only chance of thunderstorms in the current
seven-day forecast is Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening,
if severe storms happen to develop along an advancing cold front.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Aug 14, 5:16 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     6 E CLAY CENTER         40.51N 97.94W
08/14/2020  E60 MPH          CLAY               NE   CO-OP OBSERVER

            50-60 MPH WIND GUSTS.

&&

JCB
Local storm report, Aug 14, 5:25 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 E CLAY CENTER         40.52N 98.01W
08/14/2020  E2.50 INCH       CLAY               NE   TRAINED SPOTTER

&&

JCB
Local storm report, Aug 14, 5:54 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
654 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             6 NNE NELSON            40.28N 98.03W
08/14/2020  M1.75 INCH       NUCKOLLS           NE   PUBLIC

            PICTURE ON TWITTER.

&&

JJW
Local storm report, Aug 14, 5:59 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             SUTTON                  40.61N 97.86W
08/14/2020  E2.75 INCH       CLAY               NE   TRAINED SPOTTER

&&

JJW
Local storm report, Aug 14, 6:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             1 N NELSON              40.22N 98.07W
08/14/2020  E1.00 INCH       NUCKOLLS           NE   EMERGENCY MNGR

&&

JJW
Local storm report, Aug 14, 6:21 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             NELSON                  40.20N 98.07W
08/14/2020  E2.50 INCH       NUCKOLLS           NE   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED PUBLIC PICTURE OF
            LARGE HAIL.

&&

JJW

The radar

The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jewell

When
August 14, 6:40 PM CST
Where
Jewell County, 3 mi ENE of Webber
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.947, -97.978

Hail, Jewell

When
August 14, 6:45 PM CST to 7:20 PM CST
Where
Jewell County, 0.87 mi NE of Mankato to 2.27 mi ESE of Jewell
Measured
4 in hail
Property damage
$1.0 million
Crop damage
$25 million
Reported by
Trained Spotter
Coordinates
39.790, -98.210

A long-lived supercell produced a substantial swath of very large hail in the Mankato and Jewell areas, with large hail produced for a significant amount of time. A public report of golf ball size hail was received at 7:45 p.m. CDT in Mankato. By 7:50 p.m. CDT, the hail size in Mankato reached a measured diameter of 4 inches, with tennis ball size hail still falling in town at 8:10 p.m. CDT. At 8:13 p.m. CDT, golf ball size hail was reported about 3 miles northwest of Randall. At 8:15 p.m. CDT, 4 inch diameter hail was reported 2 miles north of Jewell, with baseball size hail in Jewell. Significant hail damage to homes, vehicles and crops occurred in the area. As just one example, local media reported that the Jewell County EMS Director's vehicle incurred major hail damage, including a shattered windshield.

Thunderstorm Wind, Jewell

When
August 14, 7:10 PM CST
Where
Jewell County, 3.26 mi WNW of Jewell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.680, -98.210

A wind gust of 65 MPH was measured by a Kansas Mesonet site located 3 miles west-northwest of Jewell.

Hail, Osborne

When
August 14, 7:31 PM CST
Where
Osborne County, 3 mi NE of Covert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.311, -98.780

Hail, Mitchell

When
August 14, 7:50 PM CST
Where
Mitchell County, Cawker City
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.520, -98.430

Hail, Osborne

When
August 14, 8:17 PM CST
Where
Osborne County, 9 mi S of Osborne
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$125,000
Reported by
Law Enforcement
Coordinates
39.300, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919629, 913584, 913594, 913600, 913609, 913610.